[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IPk] Re: long-acting insulin discussion

>Can anyone advise, as I am loosing patience.
>I cannot seem to get my dosing right for current
>Insulatard in the evenings.
>I have 3 shots of actrapid before meals during the
>day, and at 11pm take Insulatard. If I increase the
>dose it does not work, but lowers my BM noticably at
>10am the next day.
>I.E. last night I had a BM of 7.9 at 12:00 midnight. I
>woke at 3:00am with a BM of 7.4 and woke at 7:30am to
>find a BM of 15.
>Any ideas?

Ian -

This is a fairly classic problem, and it seems to be inherent in
long-acting overnight insulins.

I'm not a doctor, and this is only my own hunch, but here are some thoughts
on why you can't get nice stable overnight bg's. I also had this problem
before I went on the pump. Like you I was on 3x Actrapid + 1x Insulatard.

Generally you need a small amount of insulin in your blood at all times
just to keep things steady. That's how the body works. The amount of
insulin you need to keep things steady can vary quite a lot. Some (most?)
people need more insulin at dawn - it's to do with the body releasing other
hormones to prepare itself for waking up. Insulatard does not release
itself steadily into the blood, but it peaks some hours after you inject
it. When it peaks varies from person to person, and it can also vary from
day to day within the same person, depending on how grisly the fat is where
you inject it. But you have to vary where you inject it, else you nasty
lumps under the skin. So, in short, there are lots of uncertainties that
may be beyond your control.

*If* you get things right, you *may* be able to get the Insulatard peak to
coincide with your increased insulin need at dawn, but this is very much
hit and miss.

One solution is to set your alarm for 4am every morning, and give yourself
a few units of Actrapid. You are then guaranteed that that will tackle the
dawn effect.

Other reasons for a high bg: you may be having a hypo at some point in the
night, and not waking. It is estimated (Diabetes Clinical Management. Gale
and Tattersal) that every single night 20% of people with Type 1 diabetes
will go hypo and most will sleep straight through it. The body responds by,
amongst other things, increasing its insulin resistance so you wake up with
a really high bg, and it may stay high all morning. It's called a hypo

Or you may be running out of insulin by morning.

Or you may be having a hypo, with a hypo rebound, and then running out of
insulin, and having a dawn effect as well!!!!

As you can see, there are plenty of reasons that things don't always work
out the way you think they should. One high-tech solution is to use the
MiniMed continuous glucose monitor - that will track your bg every few
minutes, day and night, for about 3 days, and show you where things are
going wrong. But only a handful of hospitals current use it.

John Davis recently used one, and you can see his results at

As an interim solution, I found that Pork Insulatard gave me steadier
overnight bg's, compared with Human Insulatard, with fewer hypos. Ask your
doctor. There is also hope that a brand new insulin called Lantus or
Glargine will give a much steadier and regular release without this pesky
peaking. But ultimately, I found that a pump gave me the control I needed,
with the right amoung of insulin programmed at each hour throughout the

Good luck!


mailto:email @ redacted

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml